Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Homotopy invariants of nonorientable $ 4$-manifolds


Authors: Myung Ho Kim, Sadayoshi Kojima and Frank Raymond
Journal: Trans. Amer. Math. Soc. 333 (1992), 71-81
MSC: Primary 57N13; Secondary 57M99
DOI: https://doi.org/10.1090/S0002-9947-1992-1028758-1
MathSciNet review: 1028758
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We define a $ {{\mathbf{Z}}_4}$-quadratic function on $ {\pi _2}$ for nonorientable $ 4$-manifolds and show that it is a homotopy invariant. We then use it to distinguish homotopy types of certain manifolds that arose from an analysis of toral action on nonorientable $ 4$-manifolds.


References [Enhancements On Off] (What's this?)

  • [1] M. Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982), 357-453. MR 679066 (84b:57006)
  • [2] I. Hambleton and M. Kreck, On the classification of topological $ 4$-manifolds with finite fundamental groups, Math. Ann. 280 (1988), 85-104. MR 928299 (89g:57020)
  • [3] S. Mac Lane, Cohomology theory of abelian groups, Proc. Internat. Math. Congr., vol. 2, 1950, pp. 8-14.
  • [4] S. Mac Lane and J. H. C. Whitehead, On the $ 3$-type of a complex, Proc. Nat. Acad. Sci. U.S.A. 36 (1950), 41-48.
  • [5] Y. Matsumoto, Knot cobordism groups and surgery in codimension two, J. Fac. Sci. Univ. Tokyo 20 (1973), 253-317. MR 0334228 (48:12547)
  • [6] C. T. C. Wall, Poincaré complexes. I, Ann. of Math. (2) 86 (1967), 213-245. MR 0217791 (36:880)
  • [7] -, Surgery on compact manifolds, Academic Press, 1970. MR 0431216 (55:4217)
  • [8] J. H. C. Whitehead, On simply connected, $ 4$-dimensional polyhedra, Comment. Math. Helv. 22 (1949), 48-92. MR 0029171 (10:559d)
  • [9] H. Whitney, The general type of singularity of a set of $ 2n - 1$ smooth functions of $ n$-variables, Duke Math. J. 10 (1943), 161-172. MR 0007784 (4:193b)
  • [10] W. Browder and G. R. Liversay, Fixed point free involutions on homotopy spheres, Tôhoku Math. J. 25 (1973), 69-88. MR 0321077 (47:9610)
  • [11] I. Hambleton and R. J. Milgram, Poincaré transversality for double covers, Canad. J. Math. 30 (1978), 1319-1330. MR 511566 (80j:57017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N13, 57M99

Retrieve articles in all journals with MSC: 57N13, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1028758-1
Keywords: $ 4$-manifold, homotopy equivalence, fundamental group
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society